Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 91, NWS Hastings, NE

June 3, 2015Rooks County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Jun 3, 2015, 7:45 PM CDT for Rooks County, Kansas. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 3, 2015, 7:45 PM CDT (00:45 UTC)
Expired
Jun 3, 2015, 8:30 PM CDT
In force
45 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Rooks County, KS

The radar

The Grand Island radar (KUEX), 136 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 8:02 PM CDTHAIL 14 E Codell, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 3, 6:33 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.8 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2015-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2270 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2015-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2270 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1902 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.1
Supercell composite
7.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

892 
WUUS53 KGID 040045
SVRGID
KSC163-040130-
/O.NEW.KGID.SV.W.0091.150604T0045Z-150604T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
745 PM CDT WED JUN 3 2015

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ROOKS COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 830 PM CDT

* AT 744 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER CODELL...OR
  18 MILES NORTH OF EMMERAM...MOVING NORTH AT 5 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CODELL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR NORTH CENTRAL
KANSAS.

LAT...LON 3913 9942 3940 9928 3940 9904 3931 9905
      3913 9905
TIME...MOT...LOC 0044Z 193DEG 6KT 3922 9917 

HAIL...1.00IN
WIND...60MPH
 
$$

WESELY
1 follow-up statement
082 
WWUS53 KGID 040108
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
808 PM CDT WED JUN 3 2015

KSC163-040130-
/O.CON.KGID.SV.W.0091.000000T0000Z-150604T0130Z/
ROOKS KS-
808 PM CDT WED JUN 3 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHEASTERN ROOKS COUNTY...

AT 807 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR NATOMA...OR 17
MILES NORTH OF EMMERAM...MOVING EAST AT 10 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
         WIND DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CODELL AND RURAL SOUTHEASTERN ROOKS COUNTY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR NORTH CENTRAL
KANSAS.

LAT...LON 3913 9942 3940 9928 3940 9904 3931 9905
      3913 9905
TIME...MOT...LOC 0107Z 271DEG 10KT 3921 9910 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

WESELY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 5:51 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 3, 5:51 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
551 PM CDT WED JUN 3 2015

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 402 PM CDT WED JUN 3 2015

THUNDERSTORMS ARE LIKELY TO REDEVELOP ACROSS PORTIONS OF OUR
FORECAST AREA PRIMARILY AFTER 6 OR 7 PM AND THEN TRACK ACROSS OUR
REGION INTO THE LATE NIGHT/EARLY MORNING HOURS. THE GREATEST
COVERAGE OF THUNDERSTORMS WILL LIKELY BE BETWEEN 8PM AND 1 AM. AT
THIS POINT THE MOST LIKELY LOCATION OF CONVECTIVE INITIATION WILL
BE ALONG OR SOUTH OF INTERSTATE 80 IN NEBRASKA AND ALONG OR NORTH
OF HIGHWAY 24 IN KANSAS. THE BEST CHANCE AT SEVERE THUNDERSTORMS
WILL BE WITHIN THE FIRST SEVERAL HOURS AFTER CONVECTIVE INITIATION
GENERALLY FROM 6 PM THROUGH 11 PM. THE PRIMARY SEVERE THREATS WILL
BE DAMAGING WINDS...LARGE HAIL...AND LOCALIZED FLASH FLOODING.
HOWEVER...LOW LEVEL WIND SHEAR WILL QUICKLY RAMP UP WITH THE
INCREASING LOW LEVEL JET AND AN ISOLATED BRIEF TORNADO OR TWO WILL
BE POSSIBLE WITH MORE DISCREET SUPERCELLS EARLY IN THE STORMS LIFE
CYCLE PRIOR TO EVENTUAL MCS EVOLUTION.

A FLASH FLOOD WATCH HAS BEEN ISSUED FOR MUCH OF OUR FORECAST AREA
DUE TO THE THREAT OF HEAVY RAINFALL IN ASSOCIATION WITH THESE
STRONG TO SEVERE THUNDERSTORMS.

THURSDAY...STRONG TO SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE
ALONG THE PERSISTENT FRONTAL BOUNDARY THAT WILL LINGER ACROSS
PORTIONS OF OUR FORECAST AREA. OLD OUTFLOW BOUNDARIES FROM
CONVECTION TONIGHT COULD ALSO ACT AS FORCING MECHANISMS FOR
CONVECTIVE INITIATION ON THURSDAY. THERE IS A LOT OF UNCERTAINTY
WITH WHERE STORMS FIRE ON THURSDAY AS MUCH WILL DEPEND ON WHAT
HAPPENS TONIGHT AND WHERE THE FRONTAL BOUNDARY ENDS UP AFTER THE
EXPECTED THUNDERSTORMS TONIGHT.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 402 PM CDT WED JUN 3 2015

THE FORECAST DURING THIS PERIOD CONTINUES TO BE ACTIVE. SEVERAL
UPPER LEVEL WAVES MOVE THROUGH THE AREA AND THERE ARE CHANCES FOR
PRECIPITATION NEARLY EVERY PERIOD. IT WILL NOT BE RAINING ALL OF THE
TIME...BUT THERE IS A CHANCE FOR SOME PRECIPITATION. ONE CONCERN
DURING THIS TIME IS THAT MODELS HAVE THE MAIN FEATURES SIMILAR BUT
SOME OF THE DETAILS ARE SLIGHTLY DIFFERENT.

THURSDAY NIGHT THROUGH SATURDAY THERE IS AN UPPER LEVEL RIDGE ACROSS
THE PLAINS. EVEN WITH THE RIDGE THERE ARE SEVERAL UPPER LEVEL WAVES
THAT MOVE INTO THE AREA. THURSDAY NIGHT THERE IS A FRONT THAT
SETTLES INTO NORTHERN KANSAS. PRECIPITATION IS EXPECTED TO BE MAINLY
NORTH OF THE FRONT WHICH WOULD BE ACROSS THE FORECAST AREA. AFTER
THE UPPER WAVE MOVES THROUGH THE AREA THURSDAY NIGHT THERE COULD BE
A LITTLE BIT OF A LULL DURING THE DAY ON FRIDAY. HAVE KEPT SOME LOW
POPS ACROSS THE AREA. THE NEXT UPPER LEVEL WAVE MOVES INTO THE AREA
FRIDAY NIGHT. EVEN THOUGH IT WEAKENS...THERE IS STILL A WEAK FRONT
ACROSS NORTHERN KANSAS AND AS THE WAVE MOVES INTO THE
AREA...THUNDERSTORMS ARE POSSIBLE AGAIN.

SATURDAY AND SATURDAY NIGHT THE RIDGE STARTS TO FLATTEN OUT A LITTLE
AND ANOTHER WAVE MOVES THROUGH THE AREA. THIS IS A LITTLE FURTHER TO
THE NORTH AND EXPECT MOST OF THE THUNDERSTORMS TO BE ACROSS SOUTH
CENTRAL NEBRASKA.

SUNDAY THROUGH TUESDAY NIGHT AN UPPER LEVEL LOW SENDS A FEW WAVES
INTO THE PLAINS AS IT WEAKENS AND MOVES TOWARD THE WEST. THE MODELS
ARE A LITTLE DIFFERENT IN THE STRENGTH OF THE WAVES AND JUST WHERE
THEY MOVE INTO THE PLAINS. WILL KEEP SOME FAIRLY LOW POPS ACROSS THE
AREA BUT WITH THE MODEL DIFFERENCES IT IS HARD TO SAY WHEN OR WHERE
THERE MAY BE THUNDERSTORMS. FINALLY...BY WEDNESDAY THERE IS A WEAK
RIDGE MOVING INTO THE AREA. AT THIS TIME BOTH THE GFS AND THE ECMWF
HAVE DRY CONDITIONS. WILL KEEP IT DRY.

&&

.AVIATION...(FOR THE 00Z KGRI/KEAR TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 546 PM CDT WED JUN 3 2015

CONVECTION IS EXPECTED TO INITIATE ACROSS THE LOCAL AREA OVER THE
NEXT COUPLE OF HOURS...AND WITH THIS CONVECTION EXPECT PREVAILING
MVFR CIGS THROUGH MUCH OF THE OVERNIGHT HOURS. COULD BRIEFLY SEE
LOWER CIGS AND VSBYS IN AREAS OF +TSRA...BUT CONFIDENCE IN TIMING
AND LOCATION FOR THIS IS LOW...SO WILL AMEND TAFS AS NECESSARY AS
CONVECTION DEVELOPS. SOME MODELS ARE INDICATING WE COULD SEE SOME
LIGHT BR TOWARDS MORNING...BUT IGNORED THIS...AS SIGNALS ARE
WEAK/INCONSISTENT AND CONDITIONS NOT IDEAL FOR LOWER VSBYS
OUTSIDE THUNDERSTORMS. OTHERWISE...WENT ON THE OPTIMISTIC SIDE OF
HAVING CIGS LIFT BY MID MORNING TO MVFR LEVELS...BUT MAY NEED TO
REFINE DEPENDING ON HOW TONIGHT EVOLVES.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR NEZ061>064-
     073>077-083>087.

KS...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR KSZ005>007-018-
     019.

&&

SHORT TERM...WESELY
LONG TERM...JCB
AVIATION...ROSSI
Hazardous weather outlook, Jun 3, 4:02 PM CDT, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
402 PM CDT WED JUN 3 2015

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
042115-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
402 PM CDT WED JUN 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS EVENING AND TONIGHT.

THERE IS AN ENHANCED RISK FOR SEVERE THUNDERSTORMS THIS EVENING
AND OVERNIGHT. THE GREATEST SEVERE WEATHER THREAT WILL BE SOUTH OF
HIGHWAY 92 IN SOUTH CENTRAL NEBRASKA AND EXTEND INTO NORTH CENTRAL
KANSAS. THE MAIN HAZARDS SHOULD BE LARGE HAIL UP TO AROUND GOLF
BALL SIZE...AND DAMAGING WIND GUSTS TO AROUND 70 MPH...ALONG WITH
LOCALLY HEAVY RAIN IN EXCESS OF 1 INCH. ALTHOUGH NOT EXPECTED TO
BE A WIDESPREAD RISK...A TORNADO OR TWO CANNOT BE RULED OUT
EITHER...ESPECIALLY EARLY THIS EVENING. A FLASH FLOOD WATCH IS IN
EFFECT FOR MUCH OF NORTH CENTRAL KANSAS AND SOUTH CENTRAL
NEBRASKA.

FLOOD WARNINGS OR ADVISORIES REMAIN IN EFFECT ALONG PORTIONS OF
THE PLATTE RIVER BETWEEN GOTHENBURG AND THE CENTRAL CITY AREA.
PLEASE REFER TO THE LATEST FLOOD STATEMENTS FOR ADDITIONAL
INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE FORECAST THURSDAY THROUGH TUESDAY. SOME SEVERE
STORMS ARE POSSIBLE WITH THE MOST LIKELY TIME FRAME BEING THURSDAY
AFTERNOON AND EVENING. HAIL NEAR THE SIZE OF GOLF BALLS AND DAMAGING
WIND GUSTS NEAR 60 MPH WOULD BE THE PRIMARY THREATS...ALONG WITH
HEAVY RAIN.

IN ADDITION...FLOOD WARNINGS OR ADVISORIES WILL REMAIN IN EFFECT
ALONG PORTIONS OF THE PLATTE RIVER BETWEEN GOTHENBURG AND THE
CENTRAL CITY AREA FOR SEVERAL MORE DAYS. PLEASE REFER TO THE LATEST
FLOOD STATEMENTS FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS PARTS OF THE
OUTLOOK AREA THIS EVENING INTO TONIGHT...AND ANY REPORTS OF LARGE
HAIL...DAMAGING WINDS...TORNADOES...AND LOCALIZED FLOODING WOULD
BE APPRECIATED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

WESELY/JCB

In the hours before

Special weather statement, Jun 3, 7:40 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
740 PM CDT WED JUN 3 2015

KSZ017-040100-
ROOKS KS-
740 PM CDT WED JUN 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ROOKS COUNTY UNTIL 800 PM
CDT...

AT 739 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CODELL...OR 18 MILES NORTH OF EMMERAM...MOVING NORTH AT 10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CODELL.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR NORTH CENTRAL
KANSAS.

LAT...LON 3913 9941 3949 9922 3946 9904 3913 9905
TIME...MOT...LOC 0039Z 193DEG 7KT 3922 9918

WESELY

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 7:40 PM CDTSpecial Weather StatementGIDRooks20 min
Jun 3, 7:56 PM CDTSevere Thunderstorm WarningGIDOsborne34 min
Jun 3, 8:11 PM CDTTornado WarningGIDOsborne, Rooks34 min
Jun 3, 8:15 PM CDTSevere Thunderstorm WarningGIDOsborne30 min
Jun 3, 8:23 PM CDTSevere Thunderstorm WarningGIDMitchell, Osborne37 min
Jun 3, 8:32 PM CDTSevere Thunderstorm WarningGIDJewell, Mitchell, Osborne, Smith28 min
Jun 3, 8:45 PM CDTSevere Thunderstorm WarningGIDOsborne30 min
Jun 3, 8:50 PM CDTSevere Thunderstorm WarningGIDOsborne40 min
Jun 3, 8:56 PM CDTSevere Thunderstorm WarningGIDJewell, Mitchell, Osborne, Smith34 min
Jun 3, 9:15 PM CDTSevere Thunderstorm WarningGIDMitchell, Osborne45 min
Jun 3, 9:21 PM CDTSevere Thunderstorm WarningGIDJewell39 min
Jun 3, 9:27 PM CDTSpecial Weather StatementGIDRooks48 min
Jun 3, 9:38 PM CDTSevere Thunderstorm WarningGIDRooks52 min
Jun 3, 9:55 PM CDTAreal Flood AdvisoryGIDJewell, Mitchell, Osborne, Smith6 hr
Jun 3, 10:01 PM CDTSpecial Weather StatementGIDMitchell44 min
Jun 3, 10:04 PM CDTSevere Thunderstorm WarningGIDMitchell, Osborne41 min
Jun 3, 10:15 PM CDTTornado WarningGIDMitchell, Osborne30 min
Jun 3, 10:29 PM CDTSevere Thunderstorm WarningGIDRooks24 min
Jun 3, 10:41 PM CDTTornado WarningGIDMitchell34 min
Jun 3, 11:06 PM CDTSpecial Weather StatementGIDRooks39 min
Jun 3, 11:10 PM CDTSpecial Weather StatementGIDJewell50 min
Jun 3, 11:15 PM CDTSevere Thunderstorm WarningGIDMitchell45 min
Jun 3, 11:17 PM CDTFlash Flood WarningGIDMitchell, Osborne4 hr
Jun 3, 11:22 PM CDTSpecial Weather StatementGIDPhillips53 min
Jun 3, 11:58 PM CDTSevere Thunderstorm WarningGIDPhillips36 min
Jun 4, 12:06 AM CDTSpecial Weather StatementGIDMitchell39 min
Jun 4, 12:52 AM CDTSpecial Weather StatementGIDJewell38 min
Jun 4, 1:58 AM CDTSpecial Weather StatementGIDJewell47 min
Jun 4, 3:11 AM CDTAreal Flood WarningGIDMitchell, Osborne9 hr
Jun 4, 6:35 AM CDTSpecial Weather StatementGIDJewell40 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.